Alabama, 2008

Drought in Alabama, August 5 to 26, 2008

August 5 to 26, 2008 · NWS BMX · 5 events in 5 counties and zones

Despite several storm systems that brought scattered rain during the beginning of the month, Severe (D2) Drought conditions expanded to several more counties in south central Alabama. However, the remnants of Tropical Storm Fay brought widespread rainfall during the period of August 23 to 26, which helped conditions in these counties improve to the Abnormally Dry (D0) category.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Despite several storm systems that brought scattered rain during the beginning of the month, Severe (D2) Drought conditions expanded to several more counties in south central Alabama. However, the remnants of Tropical Storm Fay brought widespread rainfall during the period of August 23 to 26, which helped conditions in these counties improve to the Abnormally Dry (D0) category.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 5, 5:45 AM CST, 15 minutes earlier.

Area forecast discussion, Aug 5, 5:45 AM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
645 AM CDT TUE AUG 5 2008

.UPDATE...FOR AVIATION.

&&

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT.

A REHASH OF THE PREVIOUS FORECAST. HOT TEMPERATURES WILL CONTINUE
THROUGH WEDNESDAY...WITH MID TO UPPER 90S EXPECTED...WITH THE
WARMEST READINGS ACROSS THE WEST. OVERNIGHT LOWS IN THE 70S. HEAT
INDICIES WILL BE BETWEEN 100 AND 105 DEGREES. WHILE BELOW HEAT
ADVISORY CRITERIA...THOSE OUTDOORS WILL WILL NEED TO EXERCISE
CAUTION OVER THE NEXT COUPLE OF DAYS.

TODAY...TROPICAL STORM EDOUARD...LOCATED 50 MILES SOUTHEAST OF PORT
ARTHUR...TEXAS...WILL CONTINUE TO MOVE AWAY FROM CENTRAL ALABAMA. AS
FOR WEATHER OVER OUR NECK OF THE WOODS...LEFT ISOLATED THUNDERSTORMS
ACROSS THE SOUTHERN PORTIONS OF THE AREA...GENERALLY SOUTH OF US
80/I-85. THE REST OF THE FORECAST AREA WILL BE UNDER THE SUBSIDENCE
ZONE IN RELATION TO TROPICAL STORM EDOUARD.

ON WEDNESDAY...THE SOUTHERLY FLOW WILL INCREASE AS THE RIDGE BEGINS
TO RETROGRADE AWAY. THIS WILL ALLOW DEWPOINTS TO BE HIGHER AND
INCREASE THE HEAT INDICES BACK TO THE 100 TO 107 RANGE. TEMPERATURES
WILL ONCE AGAIN BE THE UPPER 90S. WITH THIS INCREASE IN OVERALL
MOISTURE...HAVE INCLUDED ISOLATED THUNDERSTORMS ACROSS THE AREA
AGAIN ON WEDNESDAY.

16

.LONG TERM...THURSDAY THROUGH TUESDAY...

THE EXTENDED TIME FRAME WILL BE CHARACTERIZED BY INCREASED RAIN
CHANCES AND AN END TO THE HEAT. AT THE START OF THE PERIOD...
WEAKENING UPPER RIDGE AXIS STILL ACROSS SOUTHWEST SECTIONS OF THE
AREA. THE RIDGE CONTINUES ITS BREAKDOWN AS A TROUGH DEVELOPS ACROSS
THE EASTERN CONUS. THIS TROUGH WILL BRING NORTHWEST FLOW ALOFT AND
SEVERAL IMPULSES ARE EXPECTED TO TRAVERSE THROUGH THE FLOW FROM THE
CENTRAL PLAINS INTO THE GULF COAST STATES.

GFS/ECMWF EXHIBITING FAIR AGREEMENT ON THE LATEST RUNS. SOME
DIFFERENCES SHOW UP FOR SYNOPTIC SCALE EVOLUTION AS THE LATEST
ECMWF TRIES TO REBUILD THE RIDGE...ALBEIT WEAKER...TOWARD THE TAIL
END OF THE PERIOD. THEREFORE...WILL TAKE A MIX WHICH IS VERY CLOSE TO
THE GFS SOLUTION.

THE TIMING OF THE INDIVIDUAL IMPULSES RIDING THROUGH THE BROAD
CYCLONIC FLOW ALOFT WILL ADD ENOUGH UNCERTAINTY TO KEEP THE HIGHEST
POPS FROM 30-50 PERCENT AT THIS TIME. MOST LOCATIONS WILL RECEIVE
RAIN SOMETIME FROM THURSDAY TO SATURDAY...BUT WILL WAIT FOR BETTER
RESOLUTION OF THESE FEATURES BEFORE BUMPING POPS HIGHER.
ADDITIONALLY...THESE IMPULSES WILL INTERACT WITH AN UNSTABLE AIRMASS
AND A SURFACE BOUNDARY. THEREFORE...STRONG TO SEVERE THUNDERSTORMS
MAY ALSO DEVELOP...BUT DUE TO THE UNCERTAINTY OF THE TIMING...WILL
NOT MENTION QUITE YET IN THE HWO. BUT THIS IS A PERIOD TO PAY
ATTENTION TOO IN LATER FORECAST.

TEMPS EXPECTED TO BE MUCH CLOSER TO NORMAL DURING THE PERIOD. HIGHS
GENERALLY IN THE UPPER 80S AND LOWER 90S. LOWS MAINLY NEAR 70.

75/LINHARES

&&

.AVIATION...12Z TAF DISCUSSION.

A STRATUS DECK AT TOI AROUND 1000 FEET WILL DISSIPATE BY 15Z. WILL
MAINLY SEE SCT CEILINGS HERE...BUT MAY SEE BRIEF IFR CEILING THROUGH
13Z. OTHERWISE...VFR CONDITIONS ARE EXPECTED OVER THE NEXT 24 HOURS.

16

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

16/75
Hazardous weather outlook, Aug 5, 5:30 AM CST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
630 AM CDT TUE AUG 5 2008

ALZ011>015-017>050-061130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
630 AM CDT TUE AUG 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
ANTICIPATED AT THIS TIME.

75

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Hale

When
August 5, 6:00 AM CST to August 26, 6:00 AM CST
Where
Hale forecast zone
Reported by
Other Federal Agency
Coordinates
32.763, -87.629 (the zone’s center; the record gives no point)

Drought, Perry

When
August 5, 6:00 AM CST to August 26, 6:00 AM CST
Where
Perry forecast zone
Reported by
Other Federal Agency
Coordinates
32.639, -87.294 (the zone’s center; the record gives no point)

Drought, Dallas

When
August 5, 6:00 AM CST to August 26, 6:00 AM CST
Where
Dallas forecast zone
Reported by
Other Federal Agency
Coordinates
32.326, -87.106 (the zone’s center; the record gives no point)

Drought, Autauga

When
August 5, 6:00 AM CST to August 26, 6:00 AM CST
Where
Autauga forecast zone
Reported by
Other Federal Agency
Coordinates
32.535, -86.643 (the zone’s center; the record gives no point)

Drought, Montgomery

When
August 5, 6:00 AM CST to August 26, 6:00 AM CST
Where
Montgomery forecast zone
Reported by
Other Federal Agency
Coordinates
32.220, -86.208 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133667, 133668, 133669, 133671, 133672.